US Pharm. 2010;35(9):6.
Wellington, New Zealand—An international study has found that adolescents who use acetaminophen once a month have more than twice the risk of developing asthma symptoms versus those who never take it. More than 300,000 teens aged 13 and 14 years in 50 countries were administered written and video questionnaires about their frequency of acetaminophen use and their asthma, allergy, and eczema symptoms. Acetaminophen use was associated with “an exposure-dependent increased risk of asthma symptoms,” said Richard Beasley, MD, of the Medical Research Institute of New Zealand. Acetaminophen may have a systemic inflammatory effect resulting in enhanced allergic immune responses; it also may prolong symptomatic illness from rhinovirus infections, which are a common cause of severe asthma exacerbations in children.
To comment on this article, contact firstname.lastname@example.org.